Hail, Clay
- When
- October 4, 3:10 PM CST to 3:11 PM CST
- Where
- Clay County, 0.53 mi E of Clay Center Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.380, -97.160
Hail size was estimated.
Severe thunderstorms developed during the afternoon of October 4th. One storm produced a tornado northeast of Clay Center Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Severe thunderstorms developed during the afternoon of October 4th. One storm produced a tornado northeast of Clay Center Kansas. The storm produced mainly tree damage with some minor home damage due to limbs falling on homes. No injuries or fatalities occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Oct 4, 12:46 PM CST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Topeka KS 146 PM CDT TUE OCT 4 2016 .SHORT TERM...(This evening through Wednesday) Issued at 145 PM CDT Tue Oct 4 2016 Isentropic lift continues across portions of eastern KS, which has supported scattered showers and a few storms. This lift may persist in eastern KS through the afternoon hours. The cold front is currently moving through central KS and will be the focus for storm development around 2 to 3 pm. Ml cape should be on the order of 1500 to 2000 j/kg ahead of the front. There is an expansive cloud shield currently over the area therefore some clearing will be necessary to increase the instability and weaken the cap. The deep layer shear is expected to be between 40 to 50 kt. Hodographs show slight curvature in the lowest levels with the directional shear. A majority of the models have 0-1 km SRH at least 100 m2/s2. Discrete supercells will be possible after initialization and a few hours afterwards. Expect large hail, damaging wind, and tornadoes will be threats through about 7-9 pm. The best locations for these threats will be along and east of highway 81 and west of a line from Hiawatha to Emporia. These discrete storms may try to merge or become bowing segments into the early evening. The 0-3 km shear vector around 30 kt will be orientated out of the southwest. Any bowing segment that becomes perpendicular to this vector could be capable of producing mesovorticies and severe wind gusts. Storm motion are forecasted to be about 40 kt so there may be quick evolution across eastern KS. Eastern KS is where the storms should form into a line at which the wind threat will continue through roughly 9 to 12 pm. The main concern will be the decrease in instability in far eastern KS and how elevated the storms become during that time frame. Brief periods of heavy rainfall will be possible and the area of concern will be Ottawa through Republic counties where over 2 inches of rain fell this morning. Otherwise widespread flooding is not expected at this time. Localized areas of 2 to 3 inches can not be ruled out if any cells can manage to train. .LONG TERM...(Wednesday night through Tuesday) Issued at 145 PM CDT Tue Oct 4 2016 By Wednesday evening the surface low will be located in south central Kansas. Southerly flow will keep dewpoints in the lower to mid 60 range, especially in portions of east central Kansas. Late evening into overnight a southwest to northeast oriented LLJ is forecast to increase over eastern Kansas and veer through the night. Scattered thunderstorms will be possible overnight as isentropic ascent increases over east central Kansas. A stout cap has been persistent in models over the past couple days which may inhibit surface based storms if it does not weaken enough Wednesday night. CAPE of 1000-1500 J/kg and strong effective shear of over 40 knots would indicate severe storms would be possible with any development with hail being the main threat overnight into the early morning hours. By Thursday morning the main trough axis will be just west of the Rockies, shifting eastward through the afternoon. Portions of northeast Kansas will be in the warm sector Thursday afternoon ahead of the surface front. Parameters will be favorable for severe weather including shear up to 40 knots over the area. For now, it looks like the main threats will be hail, transisitioning into a wind threat with any quickly moving storms as the front moves through the area in the afternoon, exiting by mid-evening. Lingering precipitation behind the front should exit the area Friday. Temperatures will be at their warmest on Thursday before the frontal passage. Expect a significant cool down Friday with highs only reaching into the lower and mid 60s. Lows on Saturday morning will also be much more brisk than of late, in the upper 30s and lower 40s. From here, another slight warm up expected through the end of the period getting back into the middle 70s by Tuesday. Weekend looks to remain dry as high pressure sits over the central US, with slight chance POPs returning Sunday night to the end of the period. With models not in very good agreement after the weekend, confidence in these chances is low at this time. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1205 PM CDT Tue Oct 4 2016 TAF period consists of 2 concerns: thunderstorms and ground fog. T-Storms are expected to develop this afternoon and impact MHK between 21Z-02Z and the Topeka terminals between 23Z-04Z. Winds may become gusty at 35+ mph along with brief vsby reduction due to heavy rainfall. Ground fog then becomes a concern after 09Z through 13Z as LIFR vsby is expected at all terminals, possibly VLIFR. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Sanders LONG TERM...Heller AVIATION...Baerg
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 210 PM CDT TUE OCT 4 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-051915- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 210 PM CDT TUE OCT 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE ENTIRE OUTLOOK AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS. TORNADOES WILL ALSO BE POSSIBLE, ALONG WITH LOCALLY HEAVY RAINFALL. THE MOST LIKELY AREA FOR SEVERE WEATHER WILL BE ALONG AND EAST OF HIGHWAY 81 AND WEST OF A LINE FROM HIAWATHA TO EMPORIA MAINLY BETWEEN 3 AND 7 PM. FARTHER EAST THERE IS A SLIGHT RISK FOR DAMAGING WIND GUSTS THROUGH THE LATE EVENING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT, AND THERE IS THE POTENTIAL FOR A FEW OF THESE STORMS TO BE STRONG TO SEVERE WITH HAIL BEING THE MAIN HAZARD. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN THURSDAY AFTERNOON AND EARLY EVENING, WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1019 AM CDT TUE OCT 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1017 AM HEAVY RAIN NNE MINNEAPOLIS 39.12N 97.70W
10/04/2016 M1.30 INCH OTTAWA KS TRAINED SPOTTER
THROUGH 10 AM
&&
BBAERGThe Topeka radar (KTWX), 91 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
13 hail, 5 thunderstorm wind, 2 tornado. Local standard time, as filed.
Hail size was estimated.
Hail lasted for 2 minutes in duration.
Walnut sized hail stones were the largest reported.
Delayed report, at least 5 power poles down, possibly more.
A few golf ball sized stones mixed with dime sized hailstones.
Via severe studios live feed from an anemometer.
Video evidence suggested a brief tornado in an open field. No damage reported and the tornado did not last more than 1 min per the video that was provided.
Damage survey done on October 5th was basis for start point and end point. Winds to around 90 mph estimated based on tree limb driven through external wall into home.
The damage was reported from 22nd to 25th road from Utah to Valley View. Few structures-likely agricultural buildings.
Four inch diameter healthy tree limb broken off.
Six inch limbs down near Forbes Field. Delayed report.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, October 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663786, 663787, 663789, 663790, 663791, 663804, 663792, 663793, 663803, 655630, 663794, 663795, 655600, 663797, 663798, 663802, 663799, 663800, 663805, 663806.